South Carolina, 2024

Damaging Winds in South Carolina, August 3, 2024

August 3, 2024 · NWS ILM · 5 events in 3 counties and zones

Convection originally organizing over central South Carolina shifted east and strengthened until the loss of daytime heating. Several trees/power lines down and even some strong winds in outflows ahead of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Convection originally organizing over central South Carolina shifted east and strengthened until the loss of daytime heating. Several trees/power lines down and even some strong winds in outflows ahead of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 3, 2:24 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 3, 2:24 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
324 PM EDT Sat Aug 3 2024

.SYNOPSIS...
Periods of showers and thunderstorms may bring heavy rain to the
area this weekend. Tropical Depression Four should become a
tropical storm before landfall on the Florida Gulf Coast Monday.
Moisture from this system may bring additional heavy rainfall
and flooding across the eastern Carolinas through the middle
portions of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Convection in the very near term will wane towards evening as it
has for the last few days due to loss of instability. With a
healthy-by-August standards trough digging though showers could
either persist or return during the overnight hours. Radar
echoes should continue on and off all day Sunday according to
most guidance. The early initiation and added cloud cover will
keep Sunday's high close to climo.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY NIGHT/...
The upper level trough that is helping to enhance our weekend
rainfall totals should trickle east and off the Mid Atlantic coast
Sunday night. In "normal" conditions this would lead to a reduction
in convection as deeper moisture and synoptic support departs,
however the approach of Tropical Depression Four (more likely a
tropical storm by this point) will begin to spread deep tropical
moisture in from the south and southeast on Monday. A modest 250 mb
jet streak off the Mid Atlantic coast could serve double duty as an
outflow jet for the tropical storm through Monday.

Tropical storm position forecasts have shifted slower and farther
west in the Monday night through Wednesday night timeframe. While
this has delayed the potential onset of any tropical storm force
winds beyond this portion of the forecast, this has affected
forecast rainfall totals by a lesser degree, particularly across
South Carolina where deep tropical moisture should stream onshore
yielding multiple waves of showers and thunderstorms with heavy
rainfall. WPC has placed a "moderate" Excessive Rainfall Outlook
contour across the Grand Strand area for Monday into Monday night.

Forecast PoPs are obviously quite high through the period: 60-90
percent each period Monday through Wednesday. Forecast diurnal
ranges from highs to lows are only 10-12 degrees due clouds,
widespread precipitation, and an onshore wind direction.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
NHC's 11 AM update tweaked the track of our tropical storm slower
and farther inland for Thursday into Thursday night. The 12z suite
of models have all come in farther west still, potentially
necessitating additional track adjustments with time. The culprit
appears to be the strength of the Bermuda High offshore: watch the
rapid westward movement of the 5880m height contour at 500 mb
between 12z Wednesday and 00z Friday as the ridge strengthens
offshore. The upper ridge axis is forecast to build westward across
the Mid Atlantic states, potentially cutting off the storm's path
out to the northeast and forcing slow movement and potentially a
westward drift with time.

Our forecast continues to show a good potential (50 to 60 percent)
for showers and thunderstorms Thursday into Friday as the storm
should still be located somewhere relatively close by. By Friday
night into Saturday a trough developing across the Great Lakes may
begin to erode the ridge enough to allow the storm and its moisture
to exit to the northeast. Assuming this were to occur on-time,
slightly cooler and drier air could begin to spread southward across
the area behind a weak cold front. This portion of the forecast
continues to have larger than normal uncertainty.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR for the remainder of the day only to be interrupted by
thunderstorms. Inland terminals LBT and FLO likely see the best
coverage and have earned a TEMPO early in the period. With the loss
of instability there should be a downswing in coverage and intensity
of storms that will reverse towards daybreak but generally with more
shallow convection.

Extended Outlook... Afternoon/evening MVFR/IFR possible from
storms with the potential increasing through this weekend as a
cold front approaches and stalls over the area. Future tropical
cyclone Debby could bring very heavy rain towards the end of the
period.

&&

.MARINE...
Through Sunday...The Bermuda High will continue to be the
dominant player in the production of winds and seas. Five second
wind waves and a lesser 8 second SE swell will continue, though
the latter does weaken as Sunday progresses according to
spectral wave data.

Sunday night through Thursday...Tropical Depression Four should be a
tropical storm by the time it makes it its Florida Gulf Coast
landfall Monday morning. The anticipated motion of the of the storm
has slowed considerably since yesterday and its forecast track has
shifted westward. This could prevent the core of the storm from
reaching our coastal waters, instead taking a track inland across
South Carolina by Thursday.

South winds 10-15 knots and increasing coverage of showers and
thunderstorms are expected Sunday night, Monday, and Monday night.
By Tuesday wind speeds may begin to increase toward 20 knots south
of Myrtle Beach as the center of the storm reaches eastern Georgia.
The forecast continues to have low certainty for Wednesday and
Thursday largely dependent on the motion of the storm, but there is
a risk for stronger southeast winds potentially reaching or
exceeding Tropical Storm force (34 knots) by Thursday. There is
still plenty of time to monitor this evolving threat which could
include large seas and widespread low visibility in heavy rain.

&&

.TIDES/COASTAL FLOODING...
Other - Rip Currents: There is a high risk of rip currents for
all beaches from north of Myrtle Beach, SC up through Pender
County/Surf City (and further north into MHX forecast area).
Moderate risk of rip current today for Myrtle Beach south to
Georgetown County. Decent south swell will contribute to rip
risk for south-facing beaches, while adding a strong south to
north longshore current for east-facing beaches. Strengthening
southeast swell is responsible for east-southeast facing high
rip risk, along with afternoon high tide and new moon Sunday.

Similar rip risk is expected tomorrow. Moderate to high rip
current risk likely through middle of next week, dependent on
the track of Tropical Depression 4. High Surf Advisory may be
needed by mid-week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
     108-110.
     Coastal Flood Advisory from 9 PM this evening to midnight EDT
     tonight for NCZ107.
SC...High Risk for Rip Currents until 8 PM EDT this evening for SCZ054.
     Beach Hazards Statement until 8 PM EDT this evening for SCZ056.
MARINE...None.

&&
&&

SYNOPSIS...TRA
NEAR TERM...MBB
SHORT TERM...TRA
LONG TERM...TRA
AVIATION...MBB
MARINE...TRA/MBB
TIDES/COASTAL FLOODING...VAO
Hazardous weather outlook, Aug 3, 3:25 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
425 PM EDT Sat Aug 3 2024

NCZ107-042030-
Inland New Hanover-
425 PM EDT Sat Aug 3 2024

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor coastal flooding is possible along the lower Cape Fear River
including downtown Wilmington during the next few evening high tide
cycles.

Heavy rain and localized flooding possible Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-042030-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
425 PM EDT Sat Aug 3 2024

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Moderate to high rip current risk Sunday into early next week.

Heavy rain and localized flooding possible Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-042030-
Coastal Georgetown-
425 PM EDT Sat Aug 3 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated rip current risk Sunday into early next week.

Heavy rain and localized flooding possible Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-042030-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
425 PM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rain and localized flooding possible Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-042030-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
425 PM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tropical Storm Debby may affect the local waters the middle of next
week

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 12:35 PM EST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Wilmington NC
135 PM EDT Sat Aug 3 2024

NCZ096-031800-
Bladen NC-
135 PM EDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BLADEN COUNTY THROUGH
200 PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabethtown, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elizabethtown, Lisbon, Lagoon, Elkton, Emerson, Clarkton, White Lake,
and Bladen County Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3484 7849 3481 7845 3477 7843 3475 7839
      3473 7839 3472 7838 3470 7837 3467 7832
      3464 7831 3463 7832 3459 7828 3445 7848
      3445 7862 3446 7864 3445 7866 3446 7866
      3447 7868 3450 7872 3485 7852 3486 7850
TIME...MOT...LOC 1735Z 224DEG 31KT 3461 7852

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ABW
Special weather statement, Aug 3, 1:13 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Wilmington NC
213 PM EDT Sat Aug 3 2024

NCZ096-031830-
Bladen NC-
213 PM EDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BLADEN COUNTY
THROUGH 230 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ammon, or 13 miles north of Elizabethtown, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ammon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3484 7849 3483 7847 3482 7846 3481 7846
      3481 7845 3476 7852 3482 7867 3485 7866
      3485 7852 3486 7850
TIME...MOT...LOC 1813Z 213DEG 17KT 3482 7859

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ABW
Special weather statement, Aug 3, 1:36 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Wilmington NC
236 PM EDT Sat Aug 3 2024

SCZ039-031900-
Williamsburg SC-
236 PM EDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WILLIAMSBURG COUNTY
THROUGH 300 PM EDT...

At 236 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Salters, or 12 miles southwest of Kingstree, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kingstree, Salters, Lane, Greeleyville, and Williamsburg Regional
Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3370 8000 3372 7998 3377 8000 3377 7999
      3369 7973 3348 7993 3348 7994 3350 7997
      3350 7999 3351 8000 3349 8000 3351 8001
      3350 8002 3351 8002 3350 8004 3352 8009
TIME...MOT...LOC 1836Z 209DEG 18KT 3358 8000

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ABW
Special weather statement, Aug 3, 1:47 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Wilmington NC
247 PM EDT Sat Aug 3 2024

SCZ055-031915-
Inland Georgetown SC-
247 PM EDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GEORGETOWN COUNTY
THROUGH 315 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rhems, or 15 miles north of Georgetown, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Outland and Yauhannah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3354 7946 3356 7945 3357 7943 3359 7944
      3371 7940 3374 7936 3373 7929 3372 7928
      3372 7927 3370 7927 3370 7925 3369 7925
      3370 7920 3368 7915 3350 7927
TIME...MOT...LOC 1847Z 209DEG 18KT 3358 7935

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ABW
Special weather statement, Aug 3, 3:05 PM EST, 1 hour before
Special Weather Statement
National Weather Service Wilmington NC
405 PM EDT Sat Aug 3 2024

SCZ023-032030-
Darlington SC-
405 PM EDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DARLINGTON COUNTY
THROUGH 430 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clyde, or near Hartsville, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hartsville, North Hartsville, Clyde, Kellytown, Lydia, and Carolina
Pines Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3437 8029 3449 8005 3449 8002 3450 7999
      3450 7997 3427 8013 3427 8014 3428 8013
      3430 8016 3432 8017 3437 8018 3434 8021
      3433 8024 3434 8026
TIME...MOT...LOC 2005Z 211DEG 17KT 3439 8016

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ABW
Special weather statement, Aug 3, 3:28 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Wilmington NC
428 PM EDT Sat Aug 3 2024

SCZ023-032115-
Darlington SC-
428 PM EDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT DARLINGTON COUNTY THROUGH 515 PM
EDT...

At 428 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Hartsville, or near Hartsville, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hartsville, Lamar, North Hartsville, Dovesville, Mont Clare, Lydia,
Auburn, Swift Creek, Clyde, Oats, Floyd, Kellytown, Society Hill, and
Carolina Pines Regional Medical Center.

This includes Interstate 20 between mile markers 126 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3449 8005 3450 7998 3449 7996 3449 7989
      3453 7983 3451 7983 3449 7981 3450 7977
      3451 7977 3448 7973 3411 8011 3416 8016
      3420 8011 3423 8011 3428 8013 3433 8018
      3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2028Z 227DEG 23KT 3445 8007

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SCALORA

The radar

The Columbia radar (KCAE), 99 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Darlington

When
August 3, 4:05 PM EST
Where
Darlington County, 1.38 mi S of Kellytown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.330, -80.150

Reports of power lines down at Sparrow Swamp Road.

Thunderstorm Wind, Darlington

When
August 3, 4:40 PM EST
Where
Darlington County, 1.79 mi NW of Lees Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.320, -80.100

Power outages and uprooted trees were reported in parts of Hartsville.

Thunderstorm Wind, Dillon

When
August 3, 5:38 PM EST
Where
Dillon County, 1.49 mi SSW of Manning Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.450, -79.460

A tree was reported down on Higgins Road.

Thunderstorm Wind, Dillon

When
August 3, 6:06 PM EST
Where
Dillon County, 0.69 mi N of Carmichael Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.430, -79.280

Trees were reported fallen on on power lines near Old Hamer Road, Pleasant Hill Road, and Gaddy's Mill Road.

Thunderstorm Wind, Florence

When
August 3, 6:16 PM EST
Where
Florence County, 0.9 mi SE of Coles Xrng
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.160, -79.760

A tree was down on Church Street near Pamplico Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2024Every state in 2024This day in weather historyWarnings in South Carolina, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195338, 1195339, 1195340, 1195341, 1195342.